ETHANOL & SEDATIVE-HYPNOTIC DRUGS
Overdosage with ethanol and sedative-hypnotic drugs (eg, benzo-diazepines, barbiturates, γ-hydroxybutyrate [GHB], carisoprodol [Soma];) occurs frequently because of their common availability and use.
Patients with ethanol or other sedative-hypnotic overdose may be euphoric and rowdy (“drunk”) or in a state of stupor or coma (“dead drunk”). Comatose patients often have depressed respira-tory drive. Depression of protective airway reflexes may result in pulmonary aspiration of gastric contents leading to pneumonia. Hypothermia may be present because of environmental exposure and depressed shivering. Ethanol blood levels greater than 300 mg/dL usually cause deep coma, but regular users are often tol-erant to the effects of ethanol and may be ambulatory despite even higher levels. Patients with GHB overdose are often deeply comatose for 3–4 hours and then awaken fully in a matter of minutes.
General supportive care should be provided. With careful attention to protecting the airway (including endotracheal intuba-tion) and assisting ventilation, most patients recover as the drug effects wear off. Hypotension usually responds to intravenous fluids, body warming if cold, and, if needed, dopamine. Patients with isolated benzodiazepine overdose may awaken after intrave-nous flumazenil, a benzodiazepine antagonist. However, this drug is not widely used as empiric therapy for drug overdose because it may precipitate seizures in patients who are addicted to benzodi-azepines or who have ingested a convulsant drug (eg, a tricyclic antidepressant). There are no antidotes for ethanol, barbiturates, or most other sedative-hypnotics.